Does the incidence of reported myocarditis or pericarditis after BNT162b2 vaccination vary by age, sex, and inter-dose interval among adolescents aged 12 to 17?
In a recent article published in JAMA Pediatrics, researchers conducted a population-based cohort study among 12 to 17-year-old adolescents in Ontario, Canada, to estimate the incidence of myocarditis or pericarditis after BNT162b2 vaccination. In addition, they determined whether these estimates varied with age, sex, and the interval between vaccine doses.
Drug Discovery eBook
In Canada, they extensively used BNT162b2, a coronavirus disease 2019 (COVID-19) messenger ribonucleic acid (mRNA) vaccine, for vaccinating those aged 12 to 17 years (younger adolescents). Though clinical trials did not identify these rare outcomes, real-world data have demonstrated that young male individuals were at a higher risk of myocarditis after mRNA vaccination, particularly the second dose.
Studies also showed that these events were less severe than myocarditis or pericarditis after severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) infection and resolved quickly with nonsteroidal anti-inflammatory drugs (NSAIDs). Yet, there is an urgent need to understand the repercussions of the adolescent vaccine program that began in Canada in May 2021, especially concerning the interval between vaccine doses.
About the study
In the present study, researchers pursued clinical information associated with reported cases of myocarditis or pericarditis in 12 to 17-year-old adolescents who received BNT162b2 vaccination.
All adolescent participants had received one or more doses of the BNT162b2 vaccine between December 14, 2020, and November 21, 2021. They also reported experiencing at least one incidence of myocarditis or pericarditis post-vaccination. The team used data from passive vaccine safety surveillance data of Ontario province.
The researchers first estimated the incidence of myocarditis or pericarditis after BNT162b2 vaccination in all study participants. Next, they examined clinical symptoms and characterized them to compare how these events manifested differently across age groups. (12 to 15 years vs. 16 to 17 years). They emphasized gathering a better understanding of the epidemiology of myocarditis/pericarditis events to inform future vaccination strategies for adolescents.
At present, Canada’s National Advisory Committee on Immunization recommends an eight-week interval between two vaccine doses.
During the study period, 1.65 million doses of BNT162b2 were administered in Canada. However, only 77 myocarditis/pericarditis events among 12 to 17-year-olds met the inclusion criteria.
The study results suggested that the incidence of myocarditis or pericarditis post-BNT162b2 vaccination was rare, i.e., <0.01% in participating adolescents; however, slightly greater in the 16 to 17-year age group than the 12 to 15-year age group. Thankfully, emergency departments (EDs) handled nearly all these incidents (96.1%), with less than 50% of adolescents seeking hospital admission; even hospitalized cases experienced a one-day stay on average. Nearly 74% of adolescents received NSAIDs, and 14.3% of cases did not even need treatment.
Among these cases, the most reported symptom was chest pain, and 18% of them also reported a fever. In addition, these patients had elevated troponin levels; however, further investigations of the same were unfeasible owing to inadequate details for the troponin assay. Most individuals also had no regional wall motion aberrations or ventricular dysfunction. EDs handled most cases, so clearly, these cases were mild and resolved quickly. However, the researchers had no clue about the long-term consequences of these individuals, though data is emerging now.
Furthermore, the researchers noted the incidence of the excess number of cases of myocarditis/pericarditis post receipt of the first dose of BNT162b2 vaccination was two or less per 100,000 for all participating adolescents, irrespective of gender. After dose 2, the incidence of excess myocarditis/pericarditis cases was higher in males aged 12 to 15 years compared to those in the 16 to 17-year age group (7.6 vs. 4.7 per 100 000). However, it was highest for male adolescents in the 16 to 17-year age group, i.e., 15.4 per 100 000. This group also had the highest background incidence of myocarditis/pericarditis events.
Though the exact reasons remain unclear, researchers postulated that hormonal differences caused a higher incidence of myocarditis or pericarditis in male adolescents. However, the findings also suggested that a longer interval between vaccine doses decreased this risk among 16 to 17-year-olds.
Overall, the study results confirmed that the risk of myocarditis or pericarditis after BNT162b2 vaccination among adolescent age groups is rare. However, adolescents aged 16 to 17 were more prone to experiencing these events than 12 to 15-year-olds.
Thus, future studies should consider doing a long-term follow-up on individuals with myocarditis or pericarditis post-vaccination because these events occurred among individuals with confirmed COVID-19, especially after receiving the first dose of BNT162b2.
- Buchan, S. et al. (2023) "Myocarditis or Pericarditis Events After BNT162b2 Vaccination in Individuals Aged 12 to 17 Years in Ontario, Canada", JAMA Pediatrics. doi: 10.1001/jamapediatrics.2022.6166. https://jamanetwork.com/journals/jamapediatrics/fullarticle/2801804
Posted in: Child Health News | Medical Science News | Medical Research News | Disease/Infection News
Tags: Adolescents, Anti-Inflammatory, Assay, Chest Pain, Coronavirus, Coronavirus Disease COVID-19, covid-19, Drugs, Epidemiology, Fever, Hospital, Immunization, Myocarditis, Pain, Pediatrics, Pericarditis, Respiratory, Ribonucleic Acid, SARS, SARS-CoV-2, Severe Acute Respiratory, Severe Acute Respiratory Syndrome, Syndrome, Troponin, Vaccine
Neha is a digital marketing professional based in Gurugram, India. She has a Master’s degree from the University of Rajasthan with a specialization in Biotechnology in 2008. She has experience in pre-clinical research as part of her research project in The Department of Toxicology at the prestigious Central Drug Research Institute (CDRI), Lucknow, India. She also holds a certification in C++ programming.
Source: Read Full Article